How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55491
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

Im having chemo treatment. Since last cycle my arm and wrist

Resolved Question:

I'm having chemo treatment. Since last cycle my arm and wrist has swollen considerably. Been to doctor. He prescribed antibiotic Flucioxacillin. No diagnosis but suggested inflammed due to cannula vein being weak. Chemo nurse looked at arm/wrist said it was Phlebitis. I've noted from a website that taking antibiotics for this inflammation is not correct as its not an infection. Will see doctor again tomorrow. Please advise further. Thanks. Mrs Smith
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 3 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

What type of cancer do you have?
Customer: replied 3 years ago.

I had breast cancer with a tumour in breast removed with lumpectomy last November. All lymph nodes removed under left arm. Now having 6 cycles of chemo. Had 2nd cycle last Tuesday. Now hand/ wrist swollen from cannula in vein. Taking Flucioxacillin .
Expert:  Dr. Phil, MD replied 3 years ago.
Cancer increases risk for deep blood clots Jeanne
I think you need an ultrasound of the arm to look for clots
Customer: replied 3 years ago.

Ok. But shouldn't this swelling go down in time? And the antibiotic should be working to reduce swelling.
Expert:  Dr. Phil, MD replied 3 years ago.
Yes, the swelling should go down if it is something benign like a superficial irritation or clot

The antibiotic should be working if there is an infection

That is why I suspected something more serious like a deep clot.

This wouldn't resolve on its own. That is why you need an ultrasound
Dr. Phil, MD and 5 other Medical Specialists are ready to help you
Customer: replied 3 years ago.
Ok thanks for your advice. Will suggest this to my doctor!